Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 137, NWS Twin Cities, MN

July 22, 1999Stevens County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 22, 1999, 10:09 PM CDT for Stevens County, Minnesota. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 22, 1999, 10:09 PM CDT (03:09 UTC)
Expired
Jul 22, 1999, 11:15 PM CDT
In force
66 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

County Stevens County, MN

What was reported inside it

TimeReportWhereRemark
Jul 22, 10:48 PM CDTThunderstorm Wind 55Morris, MNEstimated winds. Trees felled. One vehicle damaged.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 9:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1999-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1999-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2442 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1803 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMPX 230312 RRA
SVRMSP
MNC149-230415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1009 PM CDT THU JUL 22 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEVENS COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 1115 PM CDT

* AT 1009 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS..MOVING EAST AT 40 MPH.

* SOME L<OCATIONS AFFECTED BY THIS STORM INCLUDE...
  DONNELLY
  ALBERTA
  MORRIS
  HANCOCK

THESE ARE DANGEROUS STORMS WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.
 SCOTT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 8:45 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 22, 8:45 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
845 PM CDT THU JUL 22 1999

FORECAST CONCERN NEAR TERM...SEVERE CONVECTION/HEAVY RAIN POTENTIAL.

RATHER WEAK/OLD FRONTAL BOUNDARY MOVING OVER SOUTHERN MN.  THIS
COMBINED WITH VERY UNSTABLE AIRMASS DID GENERATE A FEW ISOLATED
THUNDERSTORMS JUST ALONG BOUNDARY EARLIER.  CAPPED ENVIRONMENT KEPT
THIS ACTIVITY AT BAY THOUGH.  FOCUS TURING TO EASTERN DAKOTAS.
FAIRLY ORGANIZED LINE OF CONVECTION SHOULD WORK INTO WESTERN MN
AROUND 11 PM.  GOES SOUNDER SHOWING IMPRESSIVE LIS -10 TO -12 WITH
CAPES FROM 5000 TO 6000 J/KG AND CINH DROPPING OVER SOUTHWEST MN.
TPWS IN 1.5 TO 2 INCH RANGE AS WELL.  APPEARS TO BE WEAK SHORT WAVE
WORKING ACROSS CENTRAL DAKOTAS AS WELL/PER WATER VAPOR IMAGERY.
THIS SHOULD BE ENOUGH TO KEEP CONVECTION GOING.  UPPER JET DOES
TRANSLATE A BIT SOUTH OF EAST OVERNIGHT AND MAY BE ENOUGH TO ORGANIZE
LINE INTO BOW AS IT MOVES INTO WESTERN MN.  OTHERWISE...SLOW
MOVEMENT SHOULD PROVIDE HEAVY RAINFALL POTENTIAL...ESPECIALLY
WESTERN CWA.  WILL LIKELY MENTION JUST SCATTERED THUNDERSTORMS WEST
CWA WITH HIGH POPS IN THE EAST OVERNIGHT.

.MSP...NONE.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:48 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Yellow Medicine57 min
Jul 22, 9:48 PM CDTSevere Thunderstorm WarningMPXSwift57 min
Jul 22, 11:36 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Renville39 min
Jul 22, 11:52 PM CDTSevere Thunderstorm WarningMPXTodd38 min
Jul 23, 12:03 AM CDTSevere Thunderstorm WarningMPXMorrison42 min
Jul 23, 12:15 AM CDTSevere Thunderstorm WarningMPXStearns, Wright45 min
Jul 23, 12:15 AM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Sibley45 min
Jul 23, 12:32 AM CDTSevere Thunderstorm WarningMPXBenton, Sherburne43 min
Jul 23, 1:08 AM CDTSevere Thunderstorm WarningMPXIsanti, Kanabec, Mille Lacs52 min
Jul 23, 1:25 AM CDTSevere Thunderstorm WarningMPXChisago50 min
Jul 23, 1:29 AM CDTSevere Thunderstorm WarningMPXAnoka, Ramsey, Washington46 min
Jul 23, 4:22 AM CDTSevere Thunderstorm WarningMPXBrown, Redwood53 min
Jul 23, 4:22 AM CDTSevere Thunderstorm WarningMPXNicollet53 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.